Non-Arteritic Anterior Ischemic Optic Neuropathy
A drug used to treat lazy eye also may benefit patients with a nerve condition that causes sudden vision loss, according to research published in the 1996 January issue of the American Journal of Ophthalmology.
University of Missouri-Columbia physician Lenworth N. Johnson, MD, led the study, which looked at the effects of Levodopa on patients who suffer from nonarteritic anterior ischemic (is-KEY-mick) optic neuropathy (noo-ROP-uh-thee) or NAION.
NAION is the leading cause of sudden vision loss in people over 50, yet researchers have discovered no effective treatments for it until now, says Johnson, professor of Ophthalmology and Neurology at the MU School of Medicine. A national study that looked at decompression surgery as a potential treatment for NAION was halted in February 1995 after results indicated that the procedure might cause more harm than good.
"This condition can steal the joy from someone's retirement years," Johnson says. "Not only does it affect how well a person can read or drive, but it also affects how well they can move around the house or go to the grocery store."
Compared to a control group, subjects administered Levodopa for 24 weeks experienced significant gains in visual acuity. Seventy percent of them were able to read at least one line more on an eye chart than subjects who took a placebo. Thirty percent could read three more lines, meaning that their vision improved twofold. Because the study involved only 20 subjects, Johnson and his colleagues are conducting a larger trial to gain more definitive results.
NAION is estimated to affect as many as 6,000 Americans each year. The condition results from a painless swelling of the optic nerve that causes a rapid reduction in vision. Those stricken with NAION often awake one morning with vision loss, or vision loss may stutter and worsen over one to two weeks, Johnson says. Risk factors include hypertension, diabetes, a history of fever blisters and a characteristic appearance of the optic nerve that can be recognized by ophthalmologists.